Ccc
Search icon Facebook icon Twitter icon Instagram icon

Positively Healthy: Combating the Side Effects of HIV Treatment

When an HIV-positive person starts his or her antiretroviral medication (ART) for the first time, it is hard to know what to expect.  More so, it is easy to let your imagination run wild with potential side effects, health complications and whatever other freaky possibility your mind can concoct.  Even someone who has been taking their meds for years will often overthink a red bump or overdramatize their recent feelings of fatigue, only to return to logical reasoning shortly thereafter.

Headaches, irritability, weird bumps and sluggishness are all easy to blame away on your disease or your medication. But the truth is, many of these side effects are most likely a direct cause of other factors that are far less dramatic. Poor diet, lack of sleep and stress can wreak havoc on your body and make you feel like crap. But instead of jumping to the worst-case-scenario and bugging your doctor with yet another unnecessary visit, take a look at some more obvious reasons why you may be feeling worse for wear.

A healthy lifestyle is crucial to not only looking, but also feeling good, and the wrong choices can make your body and your mind feel terrible. So before you go labeling your lethargy as side effects of HIV or ART, ask yourself these important questions.

1.) Are you drinking enough water?

You may mean to drink water throughout the day, but a hectic schedule or impending deadline can often get in the way. Dehydration is one of the most common reasons why people do not have enough energy, and has also been known to cause other health complications such as headache and weight gain. No matter how much water you may think you drink, if you are feeling bad, make a concerted effort to drink more water. You may be surprised by how adding more water to your diet can change the way your skin looks and your mind and body feel.

Quick tip: If you are thirsty, you are already dehydrated.

2.) Are you eating your vegetables?

There is a reason why your parents always made you eat your broccoli. Veggies contain fiber, antioxidants, nutrients and vitamins, and they are the most health-promoting food group you can choose from. No pill or powder can ever supplement the nutrition you can get from eating foods that naturally contain the vitamins and minerals your body needs. Evaluate what you eat over the course of a week and ask yourself if you are eating the right amount and variety of veggies. If not, you could be suffering from the effects of vitamin deficiencies that result from an unbalanced diet.

Quick tip: If you are a veggie-hater, here are some ways to eat your vegetables without losing your lunch.

3.) Are you getting enough sleep?

One night of tossing and turning may not affect you much, but a week of bad sleep can make even the healthiest person a total slug. The average adult needs about seven to nine hours of sleep, but many of us rarely get that. And if you think that a lack of sleep only makes you groggy and unfocused, think again. Researchers found that, after seven days of too little sleep, a person can undergo more than 700 genetic changes that could lead to consequences such as heart problems and weight gain.

Quick tip: Dehydration and a poor diet can lead to a lack of quality sleep.

4.) Are you drinking too much?

It is true that a person who is HIV-positive can enjoy social drinking without any additional negative side effects. But what is also true is that frequent alcohol use, such as two or more drinks a day, can cause HIV to progress faster than in people who are lighter drinkers. Drinking in excess can also cause someone to miss doses of their medication more frequently, further leading to potential complications.

Quick tip: If you commonly miss your dosage due to a night of drinking, switch to a medication that you can take in the morning.

5.) Are you exercising enough?

No one would argue that we all could use a little more exercise. But besides the aesthetic reasons for working out, exercise is known to combat many of the side effects of HIV. It can improve sleep, reduce stress, decrease fat in the abdomen (a common side effect of treatment) and simply make you feel better about yourself.

Fatigue can seem like a barrier to exercise, especially if you feel as if you can’t exercise as hard as you could when you were HIV-negative. But just like with any fitness goal, you can get back to where you were with training and commitment.

Fast Fact: A study in the Journal of NeuroVirology found that neurocognitive impairment, or difficulties related to memory, is prevalent among those with HIV. However, HIV-positive individuals engaged in regular exercise were half as likely to have this impairment.

Whether it truly is a side effect from HIV, the medication you take or a combination of unhealthy choices, getting back on track with regular sleep, a good diet and some regular exercise may be all you need to overcome your ailments and feel like a better version of yourself.

Close

Upcoming Events

Dec 1
World AIDS Day
By: HIV Equal